Thunderstorm Wind, Chautauqua
- When
- April 8, 1:16 PM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.110, -96.500
A law enforcement officer estimated the gust.
Two rounds of severe storms occurred during the afternoon and evening of April 8th, 2015. Storms first developed over Southern Kansas and quickly raced into Southeast Kansas during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Two rounds of severe storms occurred during the afternoon and evening of April 8th, 2015. Storms first developed over Southern Kansas and quickly raced into Southeast Kansas during the afternoon. These storms produced 70 to 80 mph winds along with hail up to the size of golf balls. A second round of supercell thunderstorms eventually fired back to the west along a retreating dry line during the early evening over South Central Kansas and Northern Oklahoma. These storms produced several reports of very large hail and eventually tracked into Kingman county where hail over 3 inches was reported which is larger than the size of baseballs. A brief tornado touchdown occurred southeast of Zenda, Kansas.
Another supercell thunderstorm formed over eastern Kingman county. Rotating wall clouds were reported near the town of Cheney and a tornado touched down in extreme northwest Sedgwick County and tracked into Southeast Reno county. The tornado was rated an EF0.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 8, 11:43 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1243 PM CDT WED APR 8 2015 .MESOSCALE DISCUSSION... ISSUED AT 1245 PM CDT WED APR 8 2015 FRONT NOW DRIFTING SOUTHEAST AND IS LOCATED FROM KK68-KWDG. INSPECTION OGT HE WSR-88D DATA SHOWS THE FRONT FROM ROSALIA- MULVANE-BLUFF CITY. INFLECTION POINT SEEMS TO HAVE DEVELOPED NEAR MULVANE. FIRST ROUND OF CONVECTION NOW MOVING ACROSS NORTHERN OKLAHOMA AND INCREASING IN INTENSITY. THE LATEST HRRR/RAP RUNS SHOW THIS WELL AND BRING CONVECTION NORTHEAST FROM THAT LOCATION. THE MAIN THREAT CONTINUES TO BE LARGE HAIL AND WIND DAMAGE. THE LARGE HAIL PARAMETER DOES SUGGEST SIGNIFICANT HAIL POTENTIAL. THE RAP CONTINUES TO SHOW A RETROGRADING BOUNDARY WITH A SIGNIFICANT INCREASE OF LOW LEVEL CAPE. THIS IN CONJUNCTION WITH THE INCREASE IN SHEAR FROM THE INCOMING DISTURBANCE COUPLED WITH THE LOW LEVEL JET WILL PRODUCE A SCENARIO VERY FAVORABLE FOR TORNADIC SUPERCELLS. WHAT HAS BEEN CONSISTENT HAS BEEN THE CONTINUED FOCUS ON AN AREA THAT INCLUDES COWLEY...SUMNER...AND SOUTHERN BUTLER COUNTIES WHERE THESE SIGNIFICANT INGREDIENTS ALL COME TOGETHER. THIS IS ONLY NWP GUIDANCE...BUT THE CONSISTENCY HAS REMAINED AND IS WORTH MENTIONING. MOREOVER...THE RAP CONTINUES TO SHOW A HIGH LIKELIHOOD OF TORNADOES CONTINUING AFTER DARK. PRETTY GOOD CONFIDENCE IN THIS SCENARIO. KRC && .SYNOPSIS... ISSUED AT 332 AM CDT WED APR 8 2015 WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE TRACKING OVER THE CENTRAL GREAT BASIN. AT THE SURFACE...LOW PRESSURE IS SITUATED OVER SE CO WITH THE SYNOPTIC FRONT STRETCHING FROM JUST NORTH OF KGAG TO BETWEEN KCNU AND KPPF. MEANWHILE...A LOSE DRYLINE EXTENDS ACROSS THE OK PANHANDLE AND INTO WEST TX. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 332 AM CDT WED APR 8 2015 ELEVATED STORMS DEVELOPED A COUPLE HOURS AGO OVER THE FLINT HILLS IN RESPONSE TO A RAPID INCREASE IN MOISTURE TRANSPORT IN THE 850-700MB LAYER. THIS ACTIVITY SHOULD FOR THE MOST PART STAY NORTHEAST OF THE FORECAST AREA. SIGNIFICANT SEVERE STORMS STILL LOOK LIKELY THIS AFTERNOON AND EVENING. CURRENTLY HAVE A LEAN TO THE RAP13 DUE TO ITS PERFORMANCE WITH THE CONVECTION THAT OCCURRED OVER THE LAST SEVERAL HOURS OVER SE KS. IN ADDITION...IT SEEMS TO BE DOING A DECENT JOB CAPTURING THE CURRENT ELEVATED CONVECTION. THE GFS LIFTS THE WARM FRONT MUCH FURTHER NORTH COMPARED TO THE NAM AND RAP WITH THE FRONT ALONG I-70. MEANWHILE THE RAP AND NAM LIFT THE FRONT TO JUST NORTH OF KICT TO SOUTH OF KSLN. CURRENT THINKING IS THAT THE TRIPLE POINT BY LATE AFTERNOON WILL BE SITUATED JUST SOUTHWEST OF THE FORECAST AREA NEAR OR JUST NORTH OF KGAG WITH THE SYNOPTIC FRONT EXTENDING TO THE NORTHEAST NEAR KICT AND THEN TO NEAR KEMP. WATER VAPOR IMAGERY SHOWS A LEAD IMPULSE/JET MAX OVER NORTHERN BAJA. EXPECTING STORMS TO DEVELOP NEAR THE TRIPLE POINT AS THIS FEATURE MOVES OUT OF THE SOUTHERN HIGH PLAINS. ADDITIONAL DEVELOPMENT CAN THEN BE EXPECTED NORTHEAST ALONG THE SYNOPTIC FRONT. IT SEEMS WITH EACH MODEL RUN THE DEEP LAYER SHEAR HAS INCREASED SLIGHTLY AND THE 00Z RUNS WERE NO EXCEPTION...WITH AROUND 50KTS OF 0-6KM SHEAR AND 65-80KTS OF 0-8KM SHEAR OVER SOUTH CENTRAL KS. THESE SHEAR VALUES WILL COMBINE WITH 2000-3000J/KG OF CAPE TO ALLOW ANY STORM THAT DEVELOPS TO QUICKLY BECOME SEVERE. THE SCARY PART IS THAT WITH THE RETREATING DRYLINE AFTER 00Z...THE ENVIRONMENT ACTUALLY BECOMES MORE FAVORABLE AFTER DARK AS WINDS BACK AND THE LOW LEVEL JET GETS GOING. SO NOT OUT OF THE QUESTION TO GET A TORNADO AFTER DARK OVER SOUTH CENTRAL KS. THE BEST TORNADO POTENTIAL TONIGHT LOOKS TO BE SOUTH OF HIGHWAY 50 AND WEST OF HIGHWAY 99. IF THE NAM AND RAP13 VERIFIES...SEVERE STORMS OVER CENTRAL KS WOULD BE LESS LIKELY. BY 12Z THU...THE SHORTWAVE WILL BE TRACKING ACROSS NORTHERN KS/NEBRASKA WITH THE SYNOPTIC FRONT CATCHING UP TO THE DRYLINE AND SURGING EAST. WHILE THERE MAYBE SOME REMNANT STORMS OVER SE KS AROUND SUNRISE...THE BULK OF THE ACTIVITY AFTER 15Z THU WILL BE EAST OF THE FORECAST AREA. IT NOW LOOKS LIKE THE BETTER CHANCES FOR PRECIP ON THE BACKSIDE OF THIS SYSTEM SHOULD STAY NORTH OF THE FORECAST AREA THU. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 332 AM CDT WED APR 8 2015 A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE PLAINS FOR FRI WITH TEMPS FINALLY GETTING BACK TO SEASONAL VALUES. BOTH THE GFS AND ECMWF BRING A SOUTHERN STREAM SYSTEM OUT OF THE BAJA REGION AND INTO WEST TX BY SUN EVENING. WARM ADVECTION AHEAD OF THIS SYSTEM MAY BRING SOME SCATTERED SHOWERS AND STORMS SAT BUT THE BETTER PRECIP CHANCES LOOK TO ARRIVE SUN NIGHT AND CONTINUE THROUGH MON WHEN THE IMPULSE LIFTS ACROSS THE PLAINS. THE GFS HAS THIS FEATURE QUITE A BIT FURTHER WEST COMPARED TO THE ECMWF WHICH RESULTS IN THE ECMWF BEING THE WETTER SOLUTION. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1208 PM CDT WED APR 8 2015 CONVECTION NOW DEVELOPING OVER OKLAHOMA WILL MOVE NORTHEAST INTO THE AIRSPACE AND CONTINUE WITH SEVERAL ROUNDS THROUGH 6Z. THIS WILL AFFECT ALL AIRPORTS AND FIELDS ALONG AND SOUTHEAST OF KSLN- KVNX. THESE STORMS WILL BE SEVERE AND SHOULD BE AVOIDED. FOG...WHICH CONTINUES TO AFFECT KHUT...KRSL...KSLN HAS BEEN SLOW TO BURN OFF. THINK IT SHOULD BE GONE BY 21Z. VFR CONDITIONS SHOULD PERSIST THROUGH 03Z...WITH FOG REDEVELOPMENT THERE POSSIBLE THROUGH 12Z. THE COLD FRONT WILL CLEAR THE AREA BY 14Z. && .FIRE WEATHER... ISSUED AT 332 AM CDT WED APR 8 2015 MAIN FIRE WEATHER CONCERNS LOOK TO ON THURSDAY. EVEN WITH PLENTY OF LOW LEVEL MOISTURE...VERY HIGH FIRE DANGER WILL BE IN PLACE OVER SOUTH CENTRAL AND SE KS DUE TO GUSTY SOUTH WINDS. HOWEVER...THE CRITICAL FIRE WEATHER DAY LOOKS TO BE THU. THIS IS WHEN STRONG NW WINDS WILL BE IN PLACE BY THE AFTERNOON HOURS ALONG WITH RH'S IN THE 35-45% RANGE. WIND SPEEDS THU AFTERNOON WILL BE IN THE 20-30 MPH RANGE WITH HIGHER GUSTS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 56 71 38 / 30 30 10 0 HUTCHINSON 75 52 67 37 / 30 20 10 0 NEWTON 77 54 67 38 / 40 30 10 0 ELDORADO 83 60 69 40 / 40 40 10 10 WINFIELD-KWLD 85 61 72 41 / 40 30 10 0 RUSSELL 64 46 63 35 / 20 20 10 10 GREAT BEND 69 46 64 35 / 20 10 10 0 SALINA 67 50 65 35 / 30 30 20 10 MCPHERSON 70 51 66 36 / 30 30 10 10 COFFEYVILLE 82 65 76 43 / 40 40 30 10 CHANUTE 78 64 73 41 / 40 50 30 10 IOLA 78 63 72 40 / 40 50 30 10 PARSONS-KPPF 81 64 74 42 / 40 50 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 112 PM CDT WED APR 8 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091815- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 112 PM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL OKLAHOMA VERY EARLY THIS AFTERNOON AND MOVE NORTHEAST. THESE WILL AFFECT AREAS ALONG AND EAST OF THE KANSAS TURNPIKE BEGINNING AFTER 2 PM. VERY LARGE HAIL TO BASEBALLS AND WINDS TO 75 MPH ARE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS WILL DEVELOP ACROSS SOUTH-CENTRAL KANSAS THIS EVENING AROUND 5 TO 7 PM. THESE WILL OCCUR AS CONDITIONS MOVE TOWARD A VERY FAVORABLE ENVIRONMENT FOR TORNADOES...SOME OF WHICH MAY BE SIGNIFICANT. THESE STORMS WILL ALSO INCLUDE THE POTENTIAL FOR BASEBALL SIZE HAIL AND 70 MPH WINDS. THIS TORNADO THREAT WILL CONTINUE AFTER DARK AS THE STORMS MOVE NORTHEAST INTO EASTERN KANSAS. VERY HIGH FIRE DANGER WILL BE IN PLACE THIS AFTERNOON FOR LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STORMS WILL BE POSSIBLE OVER FAR SOUTHEAST KANSAS THURSDAY WITH A FEW STRONG STORMS POSSIBLE. STORMS WILL THEN RETURN TO THE FORECAST FOR SATURDAY THROUGH THE WEEKEND. VERY HIGH FIRE DANGER WILL OVERSPREAD THE ENTIRE AREA FOR THURSDAY AFTERNOON DUE TO GUSTY NORTHWEST WINDS AND AGAIN SATURDAY AFTERNOON FOR CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING FOR ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 148 PM CDT WED APR 8 2015 KSZ093-098-081945- CHAUTAUQUA KS-COWLEY KS- 148 PM CDT WED APR 8 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS... SOUTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 245 PM CDT * AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES EAST OF NEWKIRK...OR 13 MILES SOUTHEAST OF ARKANSAS CITY... MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. WITH THESE STORMS INTENSIFYING...SEVERE STORMS MAY BE LIKELY...WHICH WOULD RESULT IN LARGE HAIL AND DAMAGING WIND. * LOCATIONS IMPACTED INCLUDE... SEDAN...CEDAR VALE...DEXTER...PERU...CHAUTAUQUA...ELGIN... NIOTAZE...HALE AND MAPLE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. A WARNING MAY BE NEEDED WITH THIS STORM IF IT MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 3729 9666 3730 9596 3700 9597 3700 9701 TIME...MOT...LOC 1844Z 230DEG 54KT 3689 9692 COOK
The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
15 thunderstorm wind, 11 hail, 3 tornado. Local standard time, as filed.
A law enforcement officer estimated the gust.
A trained spotter reported the gust.
A coop observer estimated 75 to 80 mph winds.
Winds of 70 to 75 mph were also reported.
Quarter sized hail was also reported.
A coop observer reported wind gusts of 75 to 80 mph.
Law enforcement estimated the gust along with dime size hail.
A trained spotter estimated the gust.
A trained spotter estimated the gust.
Report relayed via twitter.
The emergency manager estimated the gust.
Numerous trees were blown down across the county. Several roads were blocked due to downed trees.
A trained spotter estimated the wind gust.
The hail was quarter to half dollar sized.
Rope tornado moved north producing very minor damage to the roof of one barn (DI1 DOD2). Mainly moved across open country. The tornado was 75 yards wide. This tornado moved into Reno County.
Rope tornado that ripped a small portion of a barns roof off and threw it into an open field (DI1 DOD2). A pontoon boat was also pushed from one homestead to the next. The tornado was 75 yards wide.
A rope to elephant trunk tornado was reported over open country north of Kingman. The tornado was 75 yards wide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562782, 562784, 562810, 562785, 562786, 562787, 562788, 562789, 562790, 562791, 562792, 562793, 562811, 562794, 562800, 562796, 562797, 562798, 562799, 562801, 562802, 562803, 560744, 562807, 560745, 593585, 562805, 562806, 562808.